Alert archive / Michigan / Winter Storm Warnings in 2019
Winter Storm Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Feb 13, 2019, 1:04 PM EST for 5 counties in Michigan. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 13, 2019, 1:04 PM EST (18:04 UTC)
- Expired
- Feb 13, 2019, 6:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Crawford County, MI, Kalkaska County, MI, Leelanau County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 30 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 13, 6:00 PM EST | SNOW 5.8 | 2 Ene Maple City, MI | CO-OP OBSERVER STATION MAPM4, MAPLE CITY 1E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566 WWUS43 KAPX 131804 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 104 PM EST Wed Feb 13 2019 MIZ019>022-027-028-132300- /O.EXP.KAPX.WS.W.0008.000000T0000Z-190213T1800Z/ /O.NEW.KAPX.WS.W.0009.190213T1804Z-190213T2300Z/ Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford- Including the cities of Charlevoix, Northport, Mancelona, Gaylord, Kalkaska, and Grayling 104 PM EST Wed Feb 13 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations of up to two inches are expected. Lowered visibility with near whiteout conditions possible. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 6 PM EST this evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the evening commute. Winds gusting as high as 30 mph will cause blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ MIZ008-132300- /O.EXP.KAPX.WS.W.0008.000000T0000Z-190213T1800Z/ /O.NEW.KAPX.WS.W.0009.190213T1804Z-190213T2300Z/ Chippewa- Including the city of Sault Ste. Marie 104 PM EST Wed Feb 13 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations of up to one inch are expected. Lowered visibility at times. * WHERE...Chippewa County. * WHEN...Until 6 PM EST this evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the evening commute. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ http://www.weather.gov/gaylord
1 follow-up statement
392 WWUS43 KAPX 132130 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 430 PM EST Wed Feb 13 2019 MIZ008-132230- /O.CAN.KAPX.WS.W.0009.000000T0000Z-190213T2300Z/ Chippewa- Including the city of Sault Ste. Marie 430 PM EST Wed Feb 13 2019 ...WINTER STORM WARNING IS CANCELLED... Heavy snow has ended across Chippewa county. Therefore...the Winter Storm Warning has been cancelled. Remaining light snow will gradually end this evening. $$ MIZ019>022-027-028-132300- /O.CON.KAPX.WS.W.0009.000000T0000Z-190213T2300Z/ Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford- Including the cities of Charlevoix, Northport, Mancelona, Gaylord, Kalkaska, and Grayling 430 PM EST Wed Feb 13 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations of up to one inch are expected. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 6 PM EST this evening. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the evening commute. Winds gusting as high as 25 mph will cause patchy blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Feb 13, 12:42 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 13, 12:42 PM EST, 22 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1242 PM EST Wed Feb 13 2019 .UPDATE... Issued at 904 AM EST Wed Feb 13 2019 992 mb low pressure was over southeast Ontario with cyclonic flow and wrap around moisture remaining across northern Michigan. APX and surrounding radars show northwest flow lake effect snow showers ongoing. Surface observations indicated reduced visibility down to a mile or less at times from snow and blowing snow. Condtions remain favorable for continued lake effect snow through early this afternoon. Mid level moisture then strips out later this afternoon and inversion heights fall to near 3,000 feet. Additional lake effect snow in combination with gusty northwest winds has led to the extension of the winter storm warnings across Chippewa County and parts of northwest lower Michigan through 18z. Elsewhere scattered snow showers with still a little blowing and drifting snow is expected. && .NEAR TERM...(Today through Tonight) Issued at 238 AM EST Wed Feb 13 2019 High impact weather: Winter storm winding down through daybreak, then lake effect snow showers and light accumulations today. Many roads likely remaining slippery. Pattern synopsis and forecast: The winter storm was winding down as the deep low pressure was undergoing the occlusion process while it crosses Lake Huron early this morning. Overall, snowfall rates have dropped off in most areas, but light snow continues across much of the region. Winds were turning more westerly with time, and colder air has been filtering into nrn Michigan. H8 temps are down to -12C or so, resulting in marginal overlake instability, which has allowed for the development of lake effect across portions of NW lower. This snow is being enhanced by the system snow, and pockets of more moderate to heavy snow have been ongoing, with snowfall rates likely exceeding an inch per hour. Minor mid level ridging and associated sfc high pressure extended through the Plains, but further upstream in central Canada to the far nrn Rockies, was another well defined upper level trough. The system snows and lake enhancement are expected to end around or shortly after daybreak, but lake effect snow in increasingly gusty NW winds will be ongoing across NW lower. Inversion heights will only be around 3500 feet this morning, but increasing warm advection aloft and subsidence/drying ahead of the approaching aforementioned mid level ridging, will gradually result in lowering the inversion, which will decrease the coverage and intensity of the lake effect. Snowfall for today will generally be around an inch across NW lower and the interior higher terrain, with localized a up to 2 inches mount up to 2 inches. As far as the winter storm warning, will leave it going most all areas due to ongoing snow, enhanced snows in parts of NW lower, and the impact from all the snowfall yesterday (slippery roads etc). Will strip out only Gladwin and Arenac where the less snow fell and where the least snow is expected to fall through daybreak. The pattern is quite progressive. Maybe a little light lake effect can hang on early this evening, but the ridge and it's associated sfc higher pressure will result in quiet conditions, as WAA ends any overlake instability. These features exit east late tonight, and quickly on their heels will be an advancing warm front, associated with sfc low pressure moving into the mid and upper Mississippi valleys. The WAA and increasing DPVA with from the parent Canadian upper trough, will bring a chance for some light snow to develop by daybreak. Best chances are from the GTV Bay region to Houghton Lake. Highs today will be in the upper teens to middle 20s. Lows tonight 10F to 15F most areas. && .SHORT TERM...(Thursday through Friday) Issued at 238 AM EST Wed Feb 13 2019 High Impact Weather Potential: Moderate Primary Forecast Concerns/Challenges: More system snow Thursday, with some rain/drizzle mixed in. Early Thursday brings shortwave ridging passing overhead and surface ridging sliding off to the east. Attendant southerly winds will be pumping in a little more warmth and moisture out ahead of the next central plains system. Isentropic ascent ahead of the system could produce light snow through the day. Intensities/snow amounts look low through at least mid-day as instability wanes, and inversion heights push below 1000 ft with the elevated 'warm' nose pushing north. The warm front will struggle to make it into the Straits before the cold front sweeps through late overnight. However many areas in the south will warm above freezing, so that some light drizzle or rain will mix in at times. Better synoptic support arrives Thursday overnight ahead of a PV-anomaly rotating out of North Dakota and an upper level low dropping south out of Manitoba. Jet influence, -DivQ, and DPVA will all coalesce over the region around 00z Friday, so we'll have decent dynamics in our favor. H850 temperatures drop into the negative teens again, increasing overlake instability. So a period of heavier snow is likely overnight Thursday. Some light icing is also possible as temperatures drop below freezing overnight. Heading into Friday lake effect snow once again dominates as inversion heights rise to 3 or 4 kft. Winds get gusty behind the cold front early Friday, leading to more blowing snow and reduced visibilities possible. .LONG TERM...(Friday night through Tuesday) Issued at 238 AM EST Wed Feb 13 2019 High Impact Weather Potential: Minimal Primary Forecast Concerns/Challenges: None for now A progressive pattern is in store for the weekend, with a series of waves passing by, each giving more chances for scattered snow showers. Early next week looks mainly dry and quiet. At this point no major systems look to be headed our way, and no major accumulating lake effect. Temperatures remain about 5 degrees below normal through the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM EST Wed Feb 13 2019 Lake effect snow showers continue at this hour but should be on the decrease as we go through the mid and late afternoon hours. Cigs and vsbys could fall into the lifr category in the meantime with mainly mvfr cigs. Winds will remain gusty through early evening. Improving conditions tonight with rising cigs and diminishing winds. Another weather system will start to impact the taf sites toward the end of the taf period. && .APX WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING until 1 PM EST this afternoon for MIZ008- 019>022-027-028. && UPDATE...AS NEAR TERM...SMD SHORT TERM...STJ LONG TERM...STJ AVIATION...AS
Hazardous weather outlook, Feb 13, 9:20 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 920 AM EST Wed Feb 13 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-141000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 920 AM EST Wed Feb 13 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Expect lake effect snow showers through early this afternoon. Gusty winds will result in areas of blowing snow and reduced visibility at times through early this afternoon. See ongoing winter storm warnings for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is the potential for ice jams to develop on area rivers. Flooding may occur rapidly upstream from any ice jams that develop. Another round of accumulating snow and a possible wintry mix is possible Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Feb 13, 9:44 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
944 AM EST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW EAST JORDAN 45.16N 85.13W
02/13/2019 M6.0 INCH CHARLEVOIX MI TRAINED SPOTTER
12 HR TOTAL.
&&Local storm report, Feb 13, 10:08 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1008 AM EST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 4 NNE NATIONAL CITY 44.29N 83.68W
02/13/2019 M8.0 INCH IOSCO MI COCORAHS
COCORAHS STATION MI-IC-6, 4 NNE NATIONAL
CITY. THE DURATION OF THE SNOW EVENT WAS 24
HOURS.
0800 AM SNOW 2 SSW WEST BRANCH 44.25N 84.25W
02/13/2019 M4.3 INCH OGEMAW MI COCORAHS
COCORAHS STATION MI-OG-6, 2 SSW WEST BRANCH.
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&Local storm report, Feb 13, 10:15 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 2 S PARADISE 46.60N 85.04W
02/13/2019 M8.2 INCH CHIPPEWA MI CO-OP OBSERVER
CO-OP OBSERVER STATION PRDM4, PARADISE.
&&Local storm report, Feb 13, 10:19 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1019 AM EST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 W GAYLORD 45.03N 84.71W
02/13/2019 M6.3 INCH OTSEGO MI CO-OP OBSERVER
COOP GAYM4. 24 HR TOTAL.
&&Local storm report, Feb 13, 10:35 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1035 AM EST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 WSW BATES 44.73N 85.51W
02/13/2019 M7.2 INCH GRAND TRAVERSE MI CO-OP OBSERVER
24 HR TOTAL. CO-OP OBSERVER STATION TCEM4,
4.7 ESE TRAVERSE CITY.
&&Local storm report, Feb 13, 11:12 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1112 AM EST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 2 SSE GAYLORD 45.01N 84.66W
02/13/2019 M9.0 INCH OTSEGO MI NWS EMPLOYEE
STORM TOTAL SNOWFALL SINCE TUESDAY MORNING.
&&
ADAMNearby
Winter Storm Warnings in Michigan, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.